Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 102, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 29, 2004, 2:08 AM CDT for Scurry County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2004, 2:08 AM CDT (07:08 UTC)
- Expired
- Jul 29, 2004, 6:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 130 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1466 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 290711 CCA FFWMAF TXC415-291100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 208 AM CDT THU JUL 29 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SCURRY COUNTY IN WEST TEXAS * UNTIL 600 AM CDT * AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER MOST OF SCURRY COUNTY. THIS ACTIVITY IS MOVING SOUTHEAST AT 15 MPH. RADAR ESTIMATES INDICATE THESE STORMS WILL PRODUCE RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR THROUGH 3 AM CDT. THIS WILL LIKELY RESULT IN FLASH FLOODING. FLOODING OF CITY STREETS IN SNYDER AND OF LOW LYING AREAS ALONG RURAL ROADWAYS WILL BE POSSIBLE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. LAT...LON 3294 10069 3293 10117 3257 10114 3254 10069 $$
1 follow-up statement
000 WGUS74 KMAF 290818 FFSMAF TXC415-291100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 318 AM CDT THU JUL 29 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 600 AM CDT FOR SCURRY COUNTY... AT 300 AM CDT...THE SCURRY COUNTY SHERIFFS OFFICE REPORTED THAT SEVERAL CITY STREETS IN SNYDER HAD BEEN CLOSED WITH BARRICADES DUE TO HIGH WATER. AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL HAD SHIFTED SOUTH OF SCURRY COUNTY. HOWEVER...LIGHT TO MODERATE RAINFALL...WITH OCCASIONAL HEAVY RAINFALL WILL CONTINUE THROUGH 4 AM CDT. RUNOFF MAY POSE A THREAT OF ADDITIONAL FLASH FLOODING IN SNYDER AND ALONG MANY RURAL ROADWAYS. MOTORISTS SHOULD NOT DRIVE AROUND BARRICADES TURN AROUND DONT DROWN BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. LAT...LON 3294 10069 3293 10117 3257 10114 3254 10069 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:35 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 28, 9:35 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 935 PM CDT WED JUL 28 2004 .UPDATE... MCS TAKING SHAPE OVER SOUTHERN PLAINS NORTHWEST OF LUBBOCK THIS EVENING... IN REASONABLE AGREEMENT WITH 18Z ETA MODEL. 00Z ETA MODEL CONTINUES STRONG MCS SIGNATURE DROPPING AS FAR SOUTH AS THE PERMIAN BASIN BY DAYBREAK. UPDATED ZONE FORECAST FORTHCOMING TO EXPAND HIGHER PROBABILITIES OF PRECIPITATION FURTHER SOUTH AND EAST BASED ON APPARENTLY FASTER PROPAGATION OF MCS THAN SHOW BY MODEL. THREAT OF EXCESSIVE PRECIPITATION CONTINUES WITH PRECIPITABLE WATER IN EXCESS OF 1 1/2 INCHES AHEAD OF THE MCS. FLASH FLOOD WATCH WILL BE EXPANDED INTO THE PERMIAN BASIN. .LONG TERM... EXPECTING SOME SORT OF COMPLEX TO DEVELOP/MOVE THROUGH THE PERMIAN BASIN DURING THE DAY TOMORROW AS THE SIGNIFICANT SHORTWAVE MOVES THROUGH THE AREA IN THE NORTHWEST FLOW ALOFT AND DRAGS THE SURFACE BOUNDARY BACK SOUTHWARD TOWARD THE RIO GRANDE. LATER SHIFTS MAY HAVE TO RAISE POPS OR MENTION LOCALLY HEAVY RAIN OR POTENTIAL FLASH FLOODING TOMORROW. WILL CONTINUE TO GO LOWER THAN GUIDANCE ON HIGH TEMPERATURES TOMORROW WITH RAIN AND A LOT OF CLOUD COVER EXPECTED. BEST POPS SHOULD SHIFT SOUTHEAST TOWARD THE RIO GRANDE TOMORROW NIGHT AS THE AFOREMENTIONED FEATURES TRANSLATE TOWARD THAT AREA WITH THE REST OF THE COUNTY WARNING AREA ON THE COOLER/SUBSIDENT SIDE OF THE SYSTEM. ANOTHER SURGE POSSIBLE LATE TOMORROW ALONG THE RIO GRANDE. LOOKS LIKE QUIETER WEATHER PATTERN FRIDAY AND BEYOND WITH INCREASING STABILITY IN THE MOUNTAINS WITH NO FRONTS AND STEERING FLOW NOT CONDUCIVE FOR STORM DEVELOPMENT/MOVEMENT FAR INTO THE PERMIAN BASIN. NORTHWEST FLOW ALOFT WOULD FAVOR ISOLATED CONVECTION IN SOUTHEAST NEW MEXICO AND THE GUADALUPE MOUNTAINS...PERHAPS THE DAVIS MOUNTAINS EARLY NEXT WEEK. SIGNIFICANT WARMING TREND ANTICIPATED BEYOND THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 85 67 93 / 20 60 20 0 CARLSBAD NM 68 90 66 96 / 30 40 20 20 DRYDEN TX 69 86 71 95 / 30 40 50 10 FORT STOCKTON TX 68 87 68 94 / 20 40 30 10 GUADALUPE PASS TX 63 78 63 89 / 30 30 20 20 HOBBS NM 66 89 65 95 / 30 50 20 10 MARFA TX 59 83 56 88 / 20 30 20 20 MIDLAND INTL AIRPORT TX 69 84 66 93 / 20 60 20 0 ODESSA TX 69 85 66 95 / 20 50 20 0 WINK TX 70 90 70 98 / 20 50 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH TONIGHT TXZ045>048-050>053-059>063. NM...FLASH FLOOD WATCH TONIGHT NMZ028-029-033-034. && 05
Hazardous weather outlook, Jul 28, 6:42 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 642 PM CDT WED JUL 28 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 642 PM CDT (542 PM MDT) WED JUL 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS NON-SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER...OR MOVE INTO...THE SOUTHEAST NEW MEXICO PLAINS AND NORTHERN PERMIAN BASIN TONIGHT. SINCE COPIOUS AMOUNTS OF RAIN HAVE FALLEN OVER THESE AREAS IN THE LAST FEW DAYS...FLASH FLOODING WILL BE LIKELY IN THESE LOCATIONS IN THE EVENT OF ADDITIONAL RAINFALL. ALTHOUGH THUNDERSTORMS ARE EXPECTED TO BE MORE WIDELY SCATTERED OVER THE REST OF THE OUTLOOK AREA...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALIZED FLOODING...ESPECIALLY SINCE THE GROUND IS SATURATED OVER MUCH OF WEST TEXAS FROM RECENT HEAVY RAINS. A FLOODING WARNING REMAINS IN EFFECT ALONG THE RIO GRANDE FROM NEAR PRESIDIO...DOWNSTREAM TO NEAR LAJITAS. NOTABLE RISES ON THE RIO GRANDE WILL PERSIST FROM LAJITAS...DOWNSTREAM AROUND THE BIG BEND AND THROUGH THE HEATH CANYON AREA. WIND GUSTS TO 40 MPH AND DEADLY LIGHTNING ARE POSSIBLE IN AND NEAR ANY THUNDERSTORMS THAT DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK COLD FRONT WILL MOVE INTO WEST TEXAS AND SOUTHEASTERN NEW MEXICO THURSDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THURSDAY FROM THE WESTERN LOW ROLLING PLAINS...SOUTHWEST ACROSS THE EASTERN PERMIAN BASIN...AND INTO THE BIG BEND REGION. ISOLATED FLOODING OF LOW LYING AREAS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SPOTTER GROUPS AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING THREATEN THE AREA. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:07 AM CDT | Flash Flood Warning | MAF | Dawson | 4 hr |
| Jul 29, 4:04 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 41 min |
| Jul 29, 4:21 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 39 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.